Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

What causes steatorrhea?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1970
Answered : 5545 Questions
Question
What would be the cost for the answer to this question. Getting an oily discharge with my stool. Also gas pains. I'm a male 67 years old.
Thu, 19 Apr 2018 in Digestion and Bowels
 
 
Answered by Dr. Vasudha Jayant Athavale 4 hours later
Brief Answer:
It's lack of absorption of fats in bowels ( Steorrhea)

Detailed Answer:
Hi XXXX,
Thanks for the query. I have read it & understand your concern.
* The oily discharge with stools is called as Steatorrhea & The causes are-
- Absence of digestion of fats ( Pancreatic problem/ Conditions affecting bile salts ( Bile stones, bile duct obstruction )/ Malabsorbtion due to intestinal problems like Celiac disease, Bacterial infections,lactose intolerance/ excessive whole nuts in diet/ taking slimming medication/ Artificial fats in diet ( Olestra)- to reduce fat contents in diet or natural fats like Jojoba oil- which remain unabsorbed.
* Excessive fats in stools get decomposed in bowels & lead to excessive gases & some times foul smelling , light & bulky stools.
* Management consists of detection of the cause & relieving it. & substitution of fat digesting enzymes ( pancreatin & lypase ) as per need.
In this case you need to consult your family physician or gastroenterologist ( as per recommendations of the physician ) for assessment of health & cause followed by specific advise for you.
I hope that answers your query. Any follow up query is welcome.
Thanks.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor